Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 45, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Oct 19, 2019, 7:43 PM EDT for Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Oct 20, 2019, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2019, 7:43 PM EDT (23:43 UTC)
- In effect from
- Oct 20, 2019, 6:00 AM EDT
- Expired
- Oct 20, 2019, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1931 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
651 WHUS42 KILM 192343 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 743 PM EDT Sat Oct 19 2019 NCZ106-108-110-SCZ054-201200- /O.NEW.KILM.BH.S.0045.191020T1000Z-191021T0000Z/ /O.CON.KILM.RP.S.0027.191020T1000Z-191021T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Brunswick- Coastal Horry- 743 PM EDT Sat Oct 19 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Sunday through Sunday evening. * LOCATIONS...In South Carolina, Coastal Horry. In North Carolina, Coastal Pender, Coastal New Hanover and Coastal Brunswick. * TIMING...From 6 AM EDT Sunday through Sunday evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. Also, strong southerly winds will create a strong south to north longshore current on Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ SCZ056-201200- /O.NEW.KILM.BH.S.0045.191020T1000Z-191021T0000Z/ Coastal Georgetown- 743 PM EDT Sat Oct 19 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Sunday through Sunday evening. * LOCATIONS...Coastal Georgetown. * TIMING...From 6 AM EDT Sunday through Sunday evening. * SURF ZONE IMPACTS...Strong southerly winds will create a strong south to north longshore current on Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ 21
2 follow-up statements
697 WHUS42 KILM 201202 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 802 AM EDT Sun Oct 20 2019 NCZ106-108-110-SCZ054-210000- /O.CON.KILM.BH.S.0045.000000T0000Z-191021T0000Z/ /O.CON.KILM.RP.S.0027.000000T0000Z-191021T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Brunswick- Coastal Horry- 802 AM EDT Sun Oct 20 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * LOCATIONS...In South Carolina, Coastal Horry. In North Carolina, Coastal Pender, Coastal New Hanover and Coastal Brunswick. * TIMING...Until 8 PM EDT this evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ SCZ056-210000- /O.CON.KILM.BH.S.0045.000000T0000Z-191021T0000Z/ Coastal Georgetown- 802 AM EDT Sun Oct 20 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * LOCATIONS...Coastal Georgetown. * TIMING...Until 8 PM EDT this evening. * SURF ZONE IMPACTS... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
233 WHUS42 KILM 202344 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 744 PM EDT Sun Oct 20 2019 NCZ106-108-110-SCZ054-210045- /O.EXP.KILM.BH.S.0045.000000T0000Z-191021T0000Z/ /O.EXP.KILM.RP.S.0027.000000T0000Z-191021T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Brunswick- Coastal Horry- 744 PM EDT Sun Oct 20 2019 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING... Rough surf and the enhanced chance for rip currents have returned to pre-advisory levels, therefore the Beach Hazards and Rip Current statements will be allowed to expire. $$ SCZ056-210045- /O.EXP.KILM.BH.S.0045.000000T0000Z-191021T0000Z/ Coastal Georgetown- 744 PM EDT Sun Oct 20 2019 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... Gusty winds have weakened and a strong longshore current is likely no longer a threat. Therefore the Beach Hazards statement will be allowed to expire. $$ 21
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 19, 7:35 PM EDT, 8 minutes earlier.
Area forecast discussion, Oct 19, 7:35 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
735 PM EDT Sat Oct 19 2019
.SYNOPSIS...
The remnants of tropical storm Nestor will move across the area
tonight and early Sunday with heavy rain and gusty winds.
Quiet weather conditions will develop later Sunday into Monday.
A cold front will bring a chance of showers Tuesday. Rain
chances will increase again late in the week ahead of a cold
front.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
Clouds, rain and gusty winds spreading northward as remnants of
Nestor track northward as an post-tropical low through tonight.
The tornado threat continues as SPC keeps a good portion of our
forecast area in slight risk for severe weather main threat of
some damaging wind gusts and iso tornadoes. The focus will be
near the warm front as it progresses northward overnight, closer
to the coast, and just to the southeast with best shear and
plenty of moist air pushing on shore to enhance some
instability. The richest dewpoint air, 70 to 75 degrees, will be
closer to the coast, after 10 pm, rising from mid 50s this
aftn. Max helicity values are upward of 400 to 500 mainly
between 10 pm this eve and 6 am on Sun morning.
Increasing onshore push of deep moisture with best lift running
around the north side of the low as warm front pushes northward.
Periods of moderate to heavy rain will persist through much of the
night Looks like strongest winds will occur as low tracks up from
Florida into the Carolinas this evening into the overnight hours.
Should see some periods of very heavy rain at this time.
The axis of greatest rainfall and QPF looks like it may remain just
west of forecast area where best isentropic lift is located, with
relatively cooler temps, but embedded convection farther east and
especially closer to the coast will produce some periods of very
heavy rain, as well. Overall expect a fairly widespread area of 2 to
4 inches of rain.
Looks like the center should be inland near Cape Fear around 8 am
Sun morning. Rainfall will taper off through the morning as the low
moves north of forecast area. Drier air will wrap around in the mid
levels in W-SW flow around the back of the low through Sun aftn.
Soundings show lingering shallow moisture present until the aftn,
but should see skies brightening through Sun aftn from W-SW to E-NE.
But, soundings show this shallow moisture stuck under fairly steep
inversion as cooling occurs at the sfc in a more northerly flow as
high pressure builds in behind low, especially into Sun night. May
be tough to break out.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A weak ridge of high pressure will build in from the north on
Monday morning behind departing Post-Tropical Storm Nestor.
Models are hinting at low moisture trapped beneath a frontal
inversion that could lead to persistent morning cloudiness,
especially across southeastern North Carolina. Some sun should
break out during the afternoon with highs expected to range from
the low-mid 70s. If clouds don't break, temperatures could top
out several degrees lower than is currently expected.
The ridge will move off the coast Monday night. Veering low-
level winds should bring deeper moisture in ahead of an upper
trough approaching from the west. I've made very few changes to
PoPs which begin to increase to 20-30 percent late Monday night
into Tuesday morning. Scattered showers should develop during
the day Tuesday as a modestly unstable airmass with CAPE near
1000 J/kg is lifted by the trough and cold front approaching
from the west. Forecast PoPs remain at 50-60 percent. The front
should move off the coast early Tuesday evening with dry air
punching in overnight from the northwest.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Surface high pressure building in from the Gulf Coast will cover
the Carolinas Wednesday and the first part of Thursday. As the
high moves offshore Thursday night, Atlantic moisture will begin
to increase from the south and will lead to increasing
cloudiness. I've maintained 40-50 percent shower chances for
Friday as isentropic lift should develop with a warm
front/coastal trough near the coast. This area of rain should
merge into a frontal band of showers approaching from the west
Friday (12z Canadian) or early Saturday (12z GFS and ECWMF).
Either way, the potential for wet weather appears to be
increasing for late in the coming week.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Post-Tropical Storm Nestor now making its way across the
southeastern US traversing our area overnight into early Sunday. Sub-
VFR conditions have developed across our area and this is not
expected to change. Expect IFR conditions to develop within the next
few hours and last through mid-day Sunday. Lingering stratus with
cold air advection will keep MVFR conditions through the forecast
period. Thunderstorms will develop this evening between 02Z SW and
12Z NE with the main hazard being strong winds and a few isolated
tornadoes. As the low moves across the area, there could be a few
areas of low-level wind shear. Current models show that the surface
wind speeds remain high enough to keep them out of the TAF, but a
low-level jet around 2k feet at 50 knots will make for hazardous air
travel. The max of this LLJ will move through our area between 03Z
and 15Z tomorrow.
Extended Outlook...Chance for early morning fog/stratus Monday and
Tuesday mornings. Cold front expected to move through Tuesday
afternoon/evening with VFR conditions following.
&&
.MARINE...
A Gale Watch is in effect into Sunday morning.
Conditions will deteriorate into tonight with increasing onshore
flow as gradient tightens as low tracks up through the Southeast.
Winds will become SE to S up to 25 to 35 kts with gusts to around 40
kts late eve into overnight. This strong onshore push will produce a
rapid rise in seas up to 7 to 12 ft with rough seas expected as
remnants of Nestor makes its way up through the Carolinas as an post-
tropical low. The low will track up just inland maintaining a strong
on shore push overnight into early Sunday, before it begins to track
off to the NE leaving an offshore flow toward Sun morning with
improving marine conditions through Sunday. The low becomes more
elongated as it tracks up the coast through Sunday. Winds will
become more northerly on back end toward late Sun into Sun night as
high pressure builds in behind it. A SCA will most likely follow the
Gale Warning through Sun, until seas drop below SCA thresholds by
Sun eve. Winds will become light out of the north Sun night with
seas dropping to 2 to 4 ft by Mon morning.
A weak ridge of high pressure will build across the area Monday,
but winds will begin to veer around to the south again Monday
night as a cold front approaches the Carolinas from the west.
South winds should increase to at least 15 knots during the day
Tuesday ahead of this front, which should be accompanied by
showers and a few thunderstorms. At this time it appears seas
will only build to around 4 feet, far short of Small Craft
Advisory criteria.
The front will move off the coast early Tuesday evening, with
offshore winds persisting into Wednesday as the next big high
pressure area builds in from the west. This high will move off
the coast Thursday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
High Rip Current Risk until 8 PM EDT this evening for SCZ054-
056.
High Rip Current Risk from 6 AM EDT Sunday through Sunday
evening for SCZ054.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ110.
High Rip Current Risk until 8 PM EDT this evening for NCZ106-
108-110.
High Rip Current Risk from 6 AM EDT Sunday through Sunday
evening for NCZ106-108-110.
MARINE...Gale Warning until 8 AM EDT Sunday for AMZ250-252-254-256.
&&
SYNOPSIS...TRA
NEAR TERM...RGZ
SHORT TERM...TRA
LONG TERM...TRA
AVIATION...21
MARINE...TRA/RGZHazardous weather outlook, Oct 19, 3:34 PM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 334 PM EDT Sat Oct 19 2019 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 201945- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 334 PM EDT Sat Oct 19 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Heavy rainfall amounts of 2 to 4 inches tonight could cause minor flooding. There is some potential that thunderstorms could produce isolated tornadoes tonight, mainly closer to the coast. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ110-SCZ054-056-201945- Coastal Brunswick-Coastal Horry-Coastal Georgetown- 334 PM EDT Sat Oct 19 2019 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Continued elevated rip risk on Sunday and possibly again on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ106-108-201945- Coastal Pender-Coastal New Hanover- 334 PM EDT Sat Oct 19 2019 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Continued elevated rip risk on Sunday and possibly again on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. AMZ250-252-254-256-201945- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 334 PM EDT Sat Oct 19 2019 ...GALE WARNING IN EFFECT UNTIL 8 AM EDT SUNDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Gale Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 8:54 PM EDT | Gale Warning | ILM | 35 hr | |
| Oct 19, 7:38 PM EDT | Rip Current Statement | ILM | Brunswick, New Hanover, Pender | 24 hr |
Nearby
Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.